Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

TB meningitis. Infected VP shunt. On medication. Prescribed to replace VP shunt. Will there be any side-effects?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1978
Answered : 6595 Questions
Hi, My sister in law is suffering from TB meningitis. VP shunt was inserted in November last year and now Doctor suggests to replace the VP shunt as it is infected. She is regularly taking medicines as prescribed but as per the last report the Infection has spread in upper spine lower spine too. How would this be managed? She is 33 years 5'4 is the height. What are the side effects of again inserting a VP shunt? thanks in advance for replying to this.
Posted Thu, 5 Jul 2012 in Brain and Spine
Answered by Dr. Pavan Kumar Gupta 2 hours later
Thanks for the query.
A shunt infection occurs when bacteria infect the tissue around the VP shunt.
When the tissue is infected,it can cause the VP shunt to stop working properly.
A shunt that doesn't work properly can cause an increase the pressure within the brain.
This increase in pressure can damage the brain and threaten the life of patient.
Infected shunts are generally removed and then replaced after a course of antibiotics which may be given intravenous and some times intraventrically.
There is nothing to worry about the re inserting of VP shunt.
I hope to have answered your query however you may revert to me for any other query.
Best of luck
Above answer was peer-reviewed by
Follow-up: TB meningitis. Infected VP shunt. On medication. Prescribed to replace VP shunt. Will there be any side-effects? 1 hour later
Thank you for your prompt response.
What could be the reason for for the infection to spread. The anti TB tablets, forex etc., has been given to her since December last year, however, each time we get the MRI done, we see that the infection is spreading.
The surgeon last time recommended to do a biopsy, again there are changes of long term of permanent disability for the patient.
Please advise, appreciate your reply!
Answered by Dr. Pavan Kumar Gupta 3 hours later
Most likely reason for the the spreading and uncontrolling of infection looks to be the low immunity.
Along with proper antibiotics,she should be given proper supplements,vitamins and hematinics to improve her low immunity and nutritional status.
Be in touch with your treating doctor regularly and follow his advice.
If there is any associated complication like diabetes,it should be promptly taken care of.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor